Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 42, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 18, 2011, 5:40 PM MDT for Grant County, Morton County, North Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2011, 5:40 PM MDT (23:40 UTC)
- Expired
- Jun 18, 2011, 6:45 PM MDT
- In force
- 65 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 42 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1532 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
997 WUUS53 KBIS 182340 SVRBIS NDC037-059-190045- /O.NEW.KBIS.SV.W.0042.110618T2340Z-110619T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 640 PM CDT SAT JUN 18 2011 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA... CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 745 PM CDT/645 PM MDT/ * AT 636 PM CDT/536 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF JUDSON TO 7 MILES NORTH OF CARSON...AND MOVING NORTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... NEW SALEM...JUDSON AND SWEET BRIAR LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS HAVE EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4676 10092 4639 10149 4660 10177 4696 10137 TIME...MOT...LOC 2341Z 225DEG 9KT 4674 10130 4653 10153 WIND...HAIL 60MPH 1.00IN $$ AYD
3 follow-up statements
385 WWUS53 KBIS 182350 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 650 PM CDT SAT JUN 18 2011 NDC037-059-190045- /O.CON.KBIS.SV.W.0042.000000T0000Z-110619T0045Z/ GRANT ND-MORTON ND- 650 PM CDT SAT JUN 18 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MORTON AND NORTH CENTRAL GRANT COUNTIES UNTIL 745 PM CDT/645 PM MDT/... AT 645 PM CDT/545 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM JUDSON TO 9 MILES NORTHWEST OF LARK...MOVING NORTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... JUDSON AND SWEET BRIAR LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4676 10092 4639 10149 4660 10177 4696 10137 TIME...MOT...LOC 2350Z 229DEG 10KT 4677 10126 4656 10149 WIND...HAIL 60MPH 1.00IN $$ AYD
277 WWUS53 KBIS 190009 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 709 PM CDT SAT JUN 18 2011 NDC037-059-190045- /O.CON.KBIS.SV.W.0042.000000T0000Z-110619T0045Z/ GRANT ND-MORTON ND- 709 PM CDT SAT JUN 18 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MORTON AND NORTH CENTRAL GRANT COUNTIES UNTIL 745 PM CDT/645 PM MDT/... AT 704 PM CDT/604 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM JUDSON TO 8 MILES NORTHWEST OF LARK...MOVING NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... SWEET BRIAR LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND WILL LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4676 10092 4639 10149 4660 10177 4696 10137 TIME...MOT...LOC 0009Z 232DEG 14KT 4678 10123 4657 10146 WIND...HAIL 60MPH 1.00IN $$ AYD
287 WWUS53 KBIS 190028 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 728 PM CDT SAT JUN 18 2011 NDC037-059-190045- /O.CON.KBIS.SV.W.0042.000000T0000Z-110619T0045Z/ GRANT ND-MORTON ND- 728 PM CDT SAT JUN 18 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MORTON AND NORTH CENTRAL GRANT COUNTIES UNTIL 745 PM CDT/645 PM MDT/... AT 727 PM CDT/627 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CROWN BUTTE LAKE TO 11 MILES SOUTHEAST OF ALMONT...MOVING NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF CENTRAL MORTON AND NORTHEASTERN GRANT COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4676 10092 4639 10149 4660 10177 4696 10137 TIME...MOT...LOC 0029Z 238DEG 14KT 4680 10109 4662 10132 WIND...HAIL 60MPH 1.00IN $$ AYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:58 PM MDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jun 18, 1:58 PM MDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 258 PM CDT SAT JUN 18 2011 .SHORT TERM... MODELS IN FAIR AGREEMENT IN SHORT TERM AND USED A BLEND OF MODELS FOR TODAYS FORECAST PACKAGE. SOME DIFFERENCES BEGIN TO APPEAR LATER IN PERIODS. SEE LONG TERM DISCUSION FOR MORE DETAILS. CONVECTION BEGINNING OVER WESTERN NORTH DAKOTA NEAR WHERE IT HAS BEEN EXPECTED FOR THE PAST SEVERAL DAYS. CURRENTLY 35 KNOTS OF SHEER WITH MODERATE INSTABILITY AND LITTLE CONVECTIVE INHIBITION WESTERN ZONES. MOSTLY DIURNAL CONVECTION WILL CONTINUE THROUGH THE EVENING HOURS WITH A BREAK AGAIN SUNDAY MORNING AND EARLY AFTERNOON. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON AND EVENING WILL SIGNAL THE BEGINNING OF AN EXTENDED PERIOD OF UNSETTLED WEATHER FOR THE NORTHERN PLAINS. MODELS DISAGREE TO SOME EXTEND IN LOCATION OF HEAVIEST QPF WITH NAM FARTHEST NORTH...FASTEST AND WEAKEST WITH SURFACE LOW AND ASSOCIATED PRECIPITATION. ECMWF SLOWEST WITH GFS A GOOD COMPROMISE THIS FORECAST. SEVERE CONVECTION IS A SMALL POSSIBILITY FOR SUNDAY NIGHT AS SURFACE TROUGH MOVES ACROSS THE REGION WITH DEEP LOW DEVELOPING OVER THE CENTRAL PLAINS IN KANSAS AND THE NEBRASKA PANHANDLE AND TRACKING NORTHEAST TO THE NEBRASKA AND SOUTHEAST SOUTH DAKOTA BORDER BY THE END OF THE SHORT TERM GRIDS. HEAVIEST PRECIPITATION STILL IN THE EXTENDED GRIDS. TEMPERATURES REMAIN SEASONABLE IN SHORT TERM WITH A COOLING TREND DEVELOPING BEGINNING EARLY NEXT WEEK. .LONG TERM... HE COMBINATION OF A SLOW MOVING 500 MB CLOSED LOW WITH HEIGHT ANOMALIES OF 3.5 STANDARD DEVIATIONS BELOW NORMAL AND STRONG MOISTURE TRANSPORT FROM THE GULF LEADING TO PWATS OF 150 PERCENT OF NORMAL LEADS TO THE THREAT FOR HEAVY RAIN ACROSS THE NORTHERN PLAINS MONDAY AND TUESDAY. WHILE THE MODEL CONSENSUS OVERNIGHT WAS A SOUTHWARD SHIFT IN THE PROPAGATION OF THE LOW...THE 12 UTC MODEL CONSENSUS NOW FAVORS A MORE NORTHERLY TRACK FROM EASTERN COLORADO MONDAY MORNING...TO APPROXIMATELY SIOUX FALLS SOUTH DAKOTA ON TUESDAY. THERE APPEARS TO BE TWO AREAS OF FOCUS FOR PRECIPITATION WITH THIS SYSTEM ACROSS WESTERN AND CENTRAL NORTH DAKOTA...THE FIRST ALONG THE INVERTED TROUGH ACROSS THE MONTANA AND NORTH DAKOTA BORDER INTO SOUTHERN SASKATCHEWAN...AND THE SECOND IN 25-35 KTS OF ISENTROPIC UPGLIDE ON THE 305K THETA SURFACE ALONG AND SOUTH OF HIGHWAY 200 IN THE WARM CONVEYOR BELT. THIS WOULD SUGGEST ONE TO ONE AND A HALF INCHES OF BASIN AVERAGE RAINFALL ALONG THE INVERTED TROUGH...WITH THE POTENTIAL FOR TWO PLUS INCHES FOR LOCATION SOUTH OF HIGHWAY 200...NOT GOOD NEWS FOR THE INFLOWS INTO LAKE SAKAKAWEA...TRIBUTARY CONTRIBUTIONS BELOW GARRISON DAM AND INFLOWS INTO THE CANADIAN RESERVOIRS IN THE SOURIS BASIN IN SASKATCHEWAN. THIS SYSTEM WILL HAVE TO BE CLOSELY MONITORED SHOULD THE HEAVY RAIN CONTINUE TO SHIFT FURTHER NORTH TOWARDS A LARGER PORTION OF THE SOURIS BASIN. RUN TO RUN VARIABILITY HAS BEEN THE NAME OF THE GAME WITH THIS SYSTEM...AND MAY CONTINUE WITH FUTURE RUNS. TEMPERATURES ARE OBVIOUSLY FORECAST TO BE WELL BELOW NORMAL MONDAY AND TUESDAY NORTH OF THE LOW WITH AMPLE CLOUDS AND PRECIPITATION...AND THIS TREND CONTINUES IN THE WAKE OF THE LOW. A BRIEF RESPITE FROM PRECIPITATION IS POSSIBLE WITH AN UPPER LEVEL RIDGE WEDNESDAY AND THURSDAY...BEFORE A RETURN TO ACTIVE WEATHER BY FRIDAY. && .AVIATION... A TYPICAL SUMMER TIME DAILY WEATHER PATTERN IS FORECAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA ON SATURDAY. SOUTH-SOUTHWEST SURFACE WIND GUSTS OF 20 TO 25 KTS ARE FORECAST THROUGH SATURDAY AFTERNOON FOR KISN...KMOT...KDIK AND KBIS. RATHER HIGH BASED VFR CUMULUS FIELDS ARE ALSO FORECAST TO BUILD UP THROUGHOUT THE AFTERNOON ACROSS THE AREA...AND DISSIPATE WITH SUNSET. SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO INITIATE BETWEEN THE HIGHWAY 83 AND 85 CORRIDORS AROUND THE 20-22 UTC TIME FRAME...POTENTIALLY AFFECTING THE KISN...KMOT...KBIS AND KDIK TAF SITES THROUGH SUNSET. A FEW OF THESE STORMS MAY BE STRONG...WITH MVFR TO IFR CONDITIONS POSSIBLE IN THUNDERSTORMS. HOWEVER...DUE TO LOW CONFIDENCE IN THE EXACT TIMING OF THUNDERSTORMS INTO ANY OF THE TERMINAL SITES...WILL COVER THE THREAT WITH VCTS FOR NOW AND AMEND LATER BASED ON RADAR TRENDS. RESIDUAL SHOWERS MAY LAST FOR KISN AND KMOT PAST SUNSET DUE TO A CLOSER PROXIMITY TO THE UPPER LEVEL LOW. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HW LONG TERM....PJA AVIATION...PJA
Hazardous weather outlook, Jun 18, 3:33 AM MDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 433 AM CDT SAT JUN 18 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 433 AM CDT SAT JUN 18 2011 /333 AM MDT SAT JUN 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...THERE IS A CHANCE FOR A FEW STRONGER STORMS. THE MAIN THREAT WITH ANY STRONG TO SEVERE STORM WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES FOR THUNDERSTORMS CONTINUE SUNDAY THROUGH TUESDAY. FOR SUNDAY AND SUNDAY NIGHT...A FEW STORMS MAY BE SEVERE WITH LARGE HAIL THE MAIN THREAT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE SUNDAY NIGHT INTO TUESDAY. STAY TUNED FOR FORECAST UPDATES. THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL SIZE OR OTHER SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE OFFICE IN BISMARCK. HEINERT
In the hours before
Special weather statement, Jun 18, 5:23 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 623 PM CDT SAT JUN 18 2011 NDZ019-020-190000- MERCER ND-OLIVER ND- 623 PM CDT SAT JUN 18 2011 ...SPECIAL WEATHER STATEMENT FOR WESTERN OLIVER AND SOUTHEASTERN MERCER COUNTIES UNTIL 700 PM CDT... AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS OVER SOUTHERN MERCER AND WESTERN OLIVER COUNTIES...OR 50 MILES NORTHWEST OF BISMARCK...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS POSSIBLE WITH THESE STORMS... ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... HANNOVER... HAZEN... BEULAH... STANTON... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR MUCH OF THIS AREA. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IF YOU EXPERIENCE WATER OVER ROADS...DO NOT ATTEMPT TO CROSS. TURN AROUND...DONT DROWN. HAMILTON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 4:01 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 59 min |
| Jun 18, 4:20 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 44 min |
| Jun 18, 4:26 PM MDT | Tornado Warning | BIS | Grant, Morton | 21 min |
| Jun 18, 4:59 PM MDT | Flash Flood Warning | BIS | Mercer, Morton, Oliver | 5 hr |
| Jun 18, 5:02 PM MDT | Tornado Warning | BIS | Grant, Morton | 28 min |
| Jun 18, 5:26 PM MDT | Flash Flood Warning | BIS | Grant, Morton | 3 hr |
| Jun 18, 5:35 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 55 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.